Alert archive / South Dakota / Flash Flood Watches in 2020
Flash Flood Watch 3, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this flash flood watch at Jun 30, 2020, 1:42 PM CDT for 12 counties in South Dakota. It took effect at Jun 30, 2020, 7:00 PM CDT. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Jun 30, 2020, 1:42 PM CDT (18:42 UTC)
- In effect from
- Jun 30, 2020, 7:00 PM CDT
- Expired
- Jul 1, 2020, 12:53 AM CDT
- In force
- 6 hr
- Issued by
- NWS Sioux Falls, SD
- Flood severity
- None
Counties Aurora County, SD, Beadle County, SD, Brule County, SD, Charles Mix County, SD, Davison County, SD, Douglas County, SD, Gregory County, SD, Hanson County, SD, Jerauld County, SD, Kingsbury County, SD, Miner County, SD, Sanborn County, SD
The radar
The Sioux Falls radar (KFSD), 130 km from the middle of the area, began a volume at 18:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 6.7 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2645 J/kg
- Mixed-layer CIN
- -112 J/kg
- Mixed-layer LCL
- 819 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 133 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 4.9
The text
As transmitted.
956 WGUS63 KFSD 301842 FFAFSD URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Sioux Falls SD 142 PM CDT Tue Jun 30 2020 SDZ038-039-050-052>054-057>060-063-064-010400- /O.NEW.KFSD.FF.A.0003.200701T0000Z-200701T1000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora- Davison-Hanson-Charles Mix-Douglas- Including the cities of Huron, De Smet, Arlington, Lake Preston, Gregory, Burke, Wessington Springs, Alpena, Woonsocket, Howard, Chamberlain, Kimball, Plankinton, White Lake, Stickney, Mitchell, Alexandria, Emery, Wagner, Platte, Lake Andes, Marty, Armour, Corsica, and Delmont 142 PM CDT Tue Jun 30 2020 ...FLASH FLOOD WATCH IN EFFECT FROM 7 PM CDT THIS EVENING THROUGH LATE TONIGHT... The National Weather Service in Sioux Falls has issued a * Flash Flood Watch for portions of central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota, including the following areas, in central South Dakota, Jerauld. In east central South Dakota, Beadle, Kingsbury, Miner, and Sanborn. In south central South Dakota, Aurora, Brule, Charles Mix, Douglas, and Gregory. In southeast South Dakota, Davison and Hanson. * From 7 PM CDT this evening through late tonight * Thunderstorms developing in the region this evening are expected bring heavy rainfall to much of the region. Along with locally heavy rainfall rates, storms will likely track repeatedly across the same area, increasing the threat of the flash flooding. Rainfall totals of 1 to 3 inches may be possible. * Heavy rainfall is likely to impact areas that still have saturated soils from recent rains, leading to significant ponding of water. In addition, area streams and rivers may rise and reach or exceed flood stage. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
2 follow-up statements
605 WGUS63 KFSD 010154 FFAFSD Flood Watch National Weather Service Sioux Falls SD 854 PM CDT Tue Jun 30 2020 SDZ038-050-052-053-057>059-063-064-010300- /O.CAN.KFSD.FF.A.0003.000000T0000Z-200701T1000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Beadle-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Charles Mix- Douglas- Including the cities of Huron, Gregory, Burke, Wessington Springs, Alpena, Woonsocket, Chamberlain, Kimball, Plankinton, White Lake, Stickney, Mitchell, Wagner, Platte, Lake Andes, Marty, Armour, Corsica, and Delmont 854 PM CDT Tue Jun 30 2020 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for portions of central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota has been cancelled. A few storms may still develop and produce briefly heavy rainfall, but the flash flooding threat has diminished significantly. $$ SDZ039-054-060-011000- /O.CON.KFSD.FF.A.0003.000000T0000Z-200701T1000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Kingsbury-Miner-Hanson- Including the cities of De Smet, Arlington, Lake Preston, Howard, Alexandria, and Emery 854 PM CDT Tue Jun 30 2020 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 5 AM CDT WEDNESDAY... The Flash Flood Watch continues for * Portions of east central South Dakota and southeast South Dakota, including the following areas, in east central South Dakota, Kingsbury and Miner. In southeast South Dakota, Hanson. * Until 5 AM CDT Wednesday * Thunderstorms developing in the region this evening are expected bring heavy rainfall to much of the region. Along with locally heavy rainfall rates, storms will likely track repeatedly across the same area, increasing the threat of the flash flooding. Rainfall totals of 1 to 3 inches may be possible. * Heavy rainfall is likely to impact areas that still have saturated soils from recent rains, leading to significant ponding of water. In addition, area streams and rivers may rise and reach or exceed flood stage. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
017 WGUS63 KFSD 010553 FFAFSD Flood Watch National Weather Service Sioux Falls SD 1253 AM CDT Wed Jul 1 2020 SDZ039-054-060-010700- /O.CAN.KFSD.FF.A.0003.000000T0000Z-200701T1000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Kingsbury-Miner-Hanson- Including the cities of De Smet, Arlington, Lake Preston, Howard, Alexandria, and Emery 1253 AM CDT Wed Jul 1 2020 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for portions of east central South Dakota and southeast South Dakota has been cancelled. Scattered thunderstorms may still produce a quick quarter to half an inch of rain before 3 am. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood watch went out at Jun 30, 12:50 PM CDT, 52 minutes earlier.
Area forecast discussion, Jun 30, 12:50 PM CDT, 52 minutes before
AREA FORECAST DISCUSSION...UPDATED National Weather Service Sioux Falls SD 1250 PM CDT Tue Jun 30 2020 .SHORT TERM...(Today and Tonight) Issued at 420 AM CDT Tue Jun 30 2020 Stratus has developed again this morning across the area, with plenty of moisture (as displayed by soundings) through the lowest 5k ft. Expect this stratus to expand in coverage through the morning hours, which (similar to yesterday) will likely wreak havoc on temperatures and thus maximum heat indices. Due to potential for stratus and expectation of lower high temperatures, have foregone any potential Heat Advisory issuance. Current thinking is that any areas would be marginal for meeting criteria later this afternoon (especially along the Missouri River). However, trends in both stratus development and temperatures will need to be monitored through the morning, as temperatures look to warm quickly should cloud cover clear. Expect highs today in the mid 80s to near 90. Models have come into more general agreement regarding the timing of today's front/trough and convective development. Precipitation chances increase through the late afternoon as the front approaches the western portion of the CWA by 21z. Ahead of the front, winds will remain from the southeast providing ample moisture as dew points remain in the upper 60s and 70s. This will help to increase instability across the region, with CAPE values exceeding 3500 J/kg by the afternoon. 0-6km bulk shear values of around 30 knots near the front (and near parallel to the front) support the potential for a linear complex of storms to develop through the evening. Steep mid level lapse rates support the potential for large hail, especially in initial development. Gusty winds would be the other main threat, with DCAPE values over 1000 J/kg. SPC Day 1 outlook continues to highlight this severe weather potential along and west of I-29 in a slight risk. Finally, heavy rain is possible with these storms as precipitable water values are greater than 1.5 inches and given the amount of moisture present in the lower levels. This potential is highlighted by the WPC Day 1 Excessive Rainfall marginal risk. Tonight's temperatures will cool behind the front, with lower dew points and winds from the northwest instead of the southeast. .LONG TERM...(Wednesday through Monday) Issued at 420 AM CDT Tue Jun 30 2020 The front continues to work to the east through Wednesday, which will keep shower and storm chances around, mainly east of I-29. Temperatures Wednesday will be slightly cooler as well behind the front. Models are in fair agreement with ridging building back in for the latter half of the week, which will bring warmer and muggy conditions back in the region Thursday into Friday and southerly flow, with 90s returning to the region. Ridging begins to break down through the holiday weekend, with more zonal flow. Guidance hints at some disturbances and short waves progressing through the area, keeping isolated to scattered chances for showers and storms into the early part of next week. Temperatures in the upper 80s to lower 90s for highs and either side of 70 for lows are expected through the extended. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1244 PM CDT Tue Jun 30 2020 MVFR cumulus persist across much of the region early this afternoon, but cloud bases should slowly improve to low VFR as the afternoon progresses. Expect southeast winds at 10-20 kts gusting up to 25-30 kts. Main impact to aviation tonight will be storms developing in the vicinity of a cold front near KHON to KMHE 30/23z-01/02z. Storms should congeal into a line of storms, slowly tracking east toward the I-29 corridor by 04z-06z, clearing out of southwest MN and northwest IA by 12z. Strong wind gusts and MVFR or IFR conditions are possible with storms tonight. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...SG LONG TERM...SG AVIATION...BP
Hazardous weather outlook, Jun 30, 5:51 AM CDT, 7 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 551 AM CDT Tue Jun 30 2020 IAZ001-012-020-MNZ071-097-098-NEZ013-014-SDZ038>040-050-052>071- 011100- Lyon-Sioux-Plymouth-Lincoln-Pipestone-Rock-Dixon-Dakota-Beadle- Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule- Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas- Hutchinson-Turner-Bon Homme-Yankton-Clay-Union- 551 AM CDT Tue Jun 30 2020 This Hazardous Weather Outlook is for northwest Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Heat indices this afternoon will again be in the 90s to near 100, so take precautions if working outdoors. Know the signs of heat illness and take frequent breaks. Thunderstorms are expected to develop and move east across the region late this afternoon into tonight, with scattered strong to severe storms possible. Large hail up to ping pong ball sized and damaging wind gusts up to 70 mph will be the primary threats, with the largest hail more likely in discrete storms. Locally heavy rain is also possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Scattered storms are possible Wednesday morning into early afternoon. No severe weather is expected at this time. Afternoon heat indices remain in the 90s Thursday through the weekend, which will increase the chance of heat related illnesses. Be sure to drink plenty of water and take frequent breaks if working outside. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 5 pm today. IAZ002-003-013-014-021-022-031-032-MNZ072-080-081-089-090-011100- Osceola-Dickinson-O'Brien-Clay-Cherokee-Buena Vista-Woodbury-Ida- Lyon-Murray-Cottonwood-Nobles-Jackson- 551 AM CDT Tue Jun 30 2020 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa and southwest Minnesota. .DAY ONE...Today and tonight. Heat indices this afternoon will again be in the 90s, so take precautions if working outdoors. Know the signs of heat illness and take frequent breaks. Thunderstorms are expected to move east across the region late this evening through tonight, with isolated strong to severe storms possible. Hail and strong wind gusts will be the primary threats, with locally heavy rain also possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Scattered storms are possible Wednesday into Wednesday evening. No severe weather is expected at this time. Afternoon heat indices remain in the 90s Thursday through the weekend, which will increase the chance of heat related illnesses. Be sure to drink plenty of water and take frequent breaks if working outside. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Flash Flood Watches in South Dakota, 2020Every flash flood watch in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.